Thunderstorm Wind, Dubois
- When
- May 30, 12:30 PM EST
- Where
- Dubois County, Dubois
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.450, -86.800
4 tornado, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 30, 2:15 AM EST, 10 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 315 AM EDT SUN MAY 30 2004 ...STRONG TO SEVERE STORMS POSSIBLE SUNDAY NIGHT... WARM FRONT IS PASSING THRU THE FORECAST AREA AT THIS TIME SPAWNING SHWRS AND A FEW TSTORMS...WITH MUCH SHIER DEWPTS BEHIND THE FRONT NEARING THE LOWER 70S. ANOTHER UPPER LVL FEATURE WILL MOVE NORTHEAST OUT OF THE LOWER MS VALLEY LATER THIS MORNING INTO THE EARLY AFTN PRODUCING ANOTHER CHANCE OF SCATTERED SHWRS/TSTORMS. SLIGHTLY LOWER CHANCE OF PRECIP DURING THE LATE AFTN/EARLY EVE...AS WE ARE THEN COMPLETELY UNDER THE WARM SECTOR AHEAD OF THE DEVELOPING LOW IN THE MS VALLEY. STRONG FLO LVL JET OF 40-50 KTS KICKS DURING THE EVENING WITH THE LOW MOVING NORTH ALONG THE MS RIVER INTO SOUTHERN ILL BY LATE EVEN. DYNAMICS ALL IN PLACE FOR SUPERCELL TO FORM TONIGHT INTO THE EARLY MORNING...WITH THE POSSIBILITY OF DAMAGING WINDS AND A FEW TORNADOES AS 0-1 KM HELICITY NEARS 150-200. MODERATE RISK OF SEVERE STORMS BY SPC IN THE WESTERN PORTION(BWG AND LOU AREA) OF THE FORECAST AREA...SLIGHT IN THE EASTERN PORTION (LEX AREA). ANOTHER CONCERN WILL BE THE POSSIBILITY OF LOCALIZED HEAVY RAINFALL OVR AREAS THAT ARE STILL TRYING TO RECOVER FROM FLOODING FROM THU NITE STORMS...RAINFALL AMOUNTS OF 1-2 INCHES POSSIBLE. RAPID CLEARING BEHIND THE FRONT WITH AN INFUSION OF MUCH LOWER DEWPTS...THOUGH NOT MUCH DROP IN TEMPS...AND DRY INTO TUE. ...PREVIOUS EXTENDED DISCUSSION (TUESDAY NIGHT THROUGH SATURDAY)... BY LATE TUESDAY STRONG ZONAL UPPER AIR FLOW WILL EXTEND FROM THE OHIO VALLEY THROUGH THE MID ATLANTIC COAST AS A TROUGH ACROSS EASTERN CANADA AND THE GREAT LAKES BEGINS TO DEEPEN AND SAG SOUTH. A DISTURBANCE IS EXPECTED TO MOVE SOUTHEASTWARD INTO THE BASE OF THE GREAT LAKES TROUGH BY EARLY WEDNESDAY...MOVING ACROSS THE OHIO VALLEY DURING THE AFTERNOON. WITH COOL TEMPERATURES ALOFT...SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS INDIANA AND KENTUCKY. HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA THURSDAY AS UPPER AIR TROUGH ROTATES EAST TOWARDS THE MID ATLANTIC. AS THIS HIGH MOVES SOUTH OUT OF THE UPPER MIDWEST, NORTH WINDS WILL BRING IN DRIER AIR AND END ANY CHANCE OF RAIN. PARTLY CLOUDY SKIES WITH SLIGHTLY COOLER THAN NORMAL TEMPERATURES WILL CONTINUE THURSDAY NIGHT AND FRIDAY AS HIGH PRESSURE MOVES OVERHEAD. SATURDAY WILL WARM SOMEWHAT AS WINDS SWITCH TO THE SOUTH AS SURFACE RIDGE AXIS MOVES EAST. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. && SCHOTT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 130 PM EDT SUN MAY 30 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-310900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY- JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN- WOODFORD KY- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 130 PM EDT (1230 PM CDT) SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED THE WESTERN PORTION OF THE OUTLOOK ARE IN A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND OVERNIGHT WHILE THE EASTERN PORTION OF THE OUTLOOK AREA IS IN A SLIGHT RISK. THE DIVISION IS BASICALLY ALONG INTERSTATE 65. A LATE SPRING STORM SYSTEM WILL MOVE INTO THE UPPER MISSISSIPPI VALLEY TONIGHT. THIS SYSTEM WILL SPAWN A STRONG COLD FRONT WHICH WILL SWEEP ACROSS THE OUTLOOK AREA. STORMS ARE EXPECTED TO DEVELOP AHEAD OF THE APPROACHING COLD FRONT THIS AFTERNOON.THE COMBINATION OF STRONG WIND SHEAR...INSTABILITY AND LINEAR LIFT ASSOCIATED WITH THE FRONT WILL TRIGGER A SQUALL LINE WITH EMBEDDED SUPERCELL STORMS AND THE POTENTIAL FOR ISOLATED TORNADOES THIS AFTERNOON AND TONIGHT. SEVERE STORMS MAY INHABIT THE ENTIRE LENGTH OF THE LINE ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY AND PRODUCE WIDESPREAD WIND DAMAGE. LARGE HAIL ASSOCIATED WITH SUPERCELLS IS LIKELY AS WELL. ALTHOUGH THE STORMS WILL BE FAST MOVING SOME MAY PRODUCE VERY HEAVY RAIN IN A SHORT PERIOD OF TIME SO LOCAL FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT. DK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 831 AM EDT SUN MAY 30 2004 KYZ029-030-034-038-045-301330- BULLITT KY-JEFFERSON KY-NELSON KY-SHELBY KY-SPENCER KY- INCLUDING THE CITIES OF...BARDSTOWN...LOUISVILLE...SHELBYVILLE 831 AM EDT SUN MAY 30 2004 THUNDERSTORMS WITH EXTREMELY HEAVY RAIN AND FREQUENT LIGHTNING WILL CONTINUE ACROSS JEFFERSON...BULLITT...SHELBY...AND SPENCER COUNTIES THROUGH 930 AM EDT. THESE STORMS WILL BRING INTENSE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...WHICH WILL REDUCE VISIBILITIES TO ONE HALF MILE OR LESS. MOTORISTS SHOULD USE CAUTION AND WATCH FOR PONDING IN ROADWAYS...AND SLICK ROADS. THESE STORMS SHOULD MOVE EAST OF SPENCER COUNTY BY 10 AM EDT. JSD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1208 PM EDT SUN MAY 30 2004 KYZ037-042-043-301701- BOURBON KY-HARRISON KY-NICHOLAS KY- INCLUDING THE CITY OF...CYNTHIANA 1208 PM EDT SUN MAY 30 2004 THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS HARRISON... NICHOLAS...AND BOURBON COUNTIES THROUGH 1 PM EDT. DOPPLER RADAR HAS ESTIMATED THAT AROUND ONE INCH HAD ALREADY FALLEN BY NOON TIME. ADDITIONAL RAINFALL AMOUNTS MAY TOTAL UP TO ONE INCH BEFORE THE THUNDERSTORMS MOVE EAST BY 1 PM EDT. WITH THIS HEAVY RAIN...SMALL STREAMS MAY OVERFLOW THEIR BANKS...AND STANDING WATER MAY MAKE ROADS SLICK. MOTORISTS SHOULD USE CAUTION. JSD
The national radar mosaic for the moment the first event began.
4 tornado, 2 thunderstorm wind. Local standard time, as filed.
Large limbs were blown down. A funnel cloud was also spotted.
A tornado touched down near Taswell in northwest Crawford County. The tornado passed north of English, then reached it's maximum intensity as it reached the town of Marengo. Newspaper reports indicate that 50 to 60 homes in Marengo were destroyed, and another 100 were damaged. Approximately 80 percent of the buildings in Marengo received some degree of damage from the tornado. The tornado's last contact with the ground was north of Milltown in extreme northeast Crawford County. The tornado exhibited multiple vortices along it's track, and occasionally lifted off the ground.
A very narrow F1 tornado moved through Clarksville and Jeffersonville. It touched down in Old Clarksville by the floodwall at the end of Arlington Drive. It moved east northeast through a residential area, causing mainly F0 damage to trees and some F1 roof damage to homes. It crossed Interstate 65 between exits 1 and 2, and moved into Jeffersonville. The tornado reached its maximum strength in the Martin Circle area, where it ripped a section off the roof of a community center, and tossed it into a nearby house. It next moved into an industrial park and did some roof damage to commercial buildings and businesses. The tornado crossed 10th Street and moved into another residential area, doing some more F0 damage to trees. It lifted near the end of Plaza Drive in Jeffersonville.
Indiana State Police reported a tornado on the ground along Interstate 64 south of Georgetown. The tornado was on the ground intermittently for nearly four miles, until reaching the Edwardsville area. It uprooted some very large trees near Edwardsville, just east of Highway 62. There was no structural damage to buildings along the highway.
The tornado was first spotted southwest of Salem in the Mill Creek Flats area off State Road 56. It destroyed a barn and some other outbuildings on Beck's Mill Road west of Salem. It lifted as it passed the city of Salem, then touched down again intermittently east of Salem. The tornado destroyed another barn on Walker Road east of Salem. The eastern extent of the tornado path and the ending time of the event are estimated.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Crawford | 2004-05-30 | 83 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyThe tornado archive for Indiana, 2004Warnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396592, 5396593, 5396681, 5396594, 5396680, 5396682.